MAUDE Adverse Event Report: CONMED LARGO 1 X 19MM, WIRE PASS DRILL, MEDIUM, 5EA; BUR, SURGICAL, GENERAL & PLASTIC SURGERY

CONMED LARGO 1 X 19MM, WIRE PASS DRILL, MEDIUM, 5EA; BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Model Number 5091-247
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/27/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The distributor reported on behalf of the customer that the device 00509124700, 1 x 19mm, wire pass drill, medium, 5ea, was used during a le fort i osteotomy on the date of (b)(6) 2022 when it was reported, ¿wire pass drill bit (medium) failing during procedure (small portion broke off on the field).¿.After further assessment, it was reported, "wire pass drill (medium) small portion broke off on field.Field searched, floor searched with magnet, x-ray taken.Object not found.".There was no report of a delay, patient or user impact, prolonged hospitalization or medical intervention for the patient.This report is being raised on the basis of injury due to possible fragmentation left in the body.
 
Additional Manufacturer Narrative
The reported device is not being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The distributor reported on behalf of the customer that the device 00509124700, 1 x 19mm, wire pass drill, medium, 5ea, was used during a le fort i osteotomy on the date of (b)(6)2022 when it was reported, ¿wire pass drill bit (medium) failing during procedure (small portion broke off on the field).¿.After further assessment, it was reported, "wire pass drill (medium) small portion broke off on field.Field searched, floor searched with magnet, x-ray taken.Object not found.".There was no report of a delay, patient or user impact, prolonged hospitalization or medical intervention for the patient.This report is being raised on the basis of injury due to possible fragmentation left in the body.
 
Additional Manufacturer Narrative
The device will not be returned, and no photographic evidence was provided.Therefore, the reported event cannot be verified.A device history record review found no abnormalities that would contribute to this reported event.The product released for distribution was found to have met all specifications prior to shipment.A two-year lot history review shows this is the only complaint for this lot number and failure mode.A two-year review of complaint history revealed there has been a total of 14 reports, regarding 17 devices, for this device family and failure mode.During this same time frame 426,999 devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.00004.Per the instructions for use, the user is advised the following: bur guards should always be checked before use.To reduce the risk of injury, prior to surgery, spin the bur guard on a bur.If the bur guard spins freely, the bearing is still good.Otherwise, the bur guard must be sent for repair immediately.Do not use.Overheating can occur if bur guard bearings are worn or not kept clean.Do not operate the drills without the appropriate bur guard and collet locked.Always use a bur of the proper length.The tip of the bur guard should cover the safe line on the bur, if applicable.Without the stabilization that the proper guard provides, the bur can break and be propelled with great force.Always inspect for bent, dull or damaged blades or burs before each use.Do not attempt to straighten or sharpen.Do not use if damaged.This issue will continue to be monitored through the complaint system to assure patient safety.

Brand Name
1 X 19MM, WIRE PASS DRILL, MEDIUM, 5EA
Common Device Name
BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer (Section G)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer Contact
aubrey nardozzi
11311 concept blvd
largo, FL 33773
7273995288
MDR Report Key16395494
Report Number1017294-2023-00006
Device Sequence Number12356175
Product Code GFF
UDI-Device Identifier10845854003169
UDI-Public(01)10845854003169(17)270425(30)1(10)1242551
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 02/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number5091-247
Device Catalogue Number00509124700
Device Lot Number1242551
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/02/2023
Supplement Date Received by Manufacturer02/07/2023
Initial Report FDA Received Date02/17/2023
Supplement Report FDA Received Date02/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
X-RAY; X-RAY
Outcome Attributed to Adverse Event Other;
Patient SexUnknown
Patient EthnicityNon Hispanic